Blog
Flu Season and Epilepsy
08 Dec21

Flu Season and Epilepsy

0 comments desirea

It’s that time of the year when it seems like every other child and adult will be seen with a sore throat and a runny nose. The flu season is something we all need to deal with every year and, usually, some over-the-counter medication or a routine flu shot will help you through it. You could have questions and concerns over whether your flu and epilepsy medications will react or if it’s okay to take a flu shot, and so on. Your neurologist would be the best person to answer this. However, here are some things that could help you stay prepared for the flu season.


Will the flu trigger my seizures?

Research says that people living with epilepsy are not at any added risk from flu. However, neurological conditions such as epilepsy can make it difficult to fight the flu and regulate body temperature. Moreover, the stress of being sick could also affect the frequency of seizures. It is also important to know that flu can cause nausea and vomiting and this could affect your seizure medicine’s schedule and intake. To avoid seizures induced by stress or an irregular medication intake, you should speak with your doctor about receiving a flu shot. Most people don’t experience any side effects and it will keep you stress-free for the rest of the flu season.


Can flu shots be a problem?

Research has shown that the safest way for dealing with the flu season is by getting the shot. All individuals living with a chronic condition are advised to get one. Your flu shot should not react with your epilepsy medication and will keep you safe from cases of flu, but you should always discuss such matters with your physician


Will my medicines react?

It is known that seizure medicines of different types tend to react with one another. Moreover, most medicines for other conditions can potentially react with your seizure medicines. The science behind this is that flu medications could cause the blood levels of your epilepsy medications to drop. This could result in dizziness and/ or a potential seizure as well. However, there are plenty of medicines out there that are safe to use with seizure medicines. The best way about this would be by consulting your doctor and increasing the dose of your seizure medicine.


Will flu medicines trigger my seizures?

There are some flu medications out there that are known to leave behind neurological symptoms such as shaky hands, drowsiness, paranoia, irregular heartbeats, and restlessness. These medications, especially cough syrups, could trigger seizures. Consult your neurologist before consuming any flu medications containing diphenhydramine (such as Benadryl) and phenylpropanolamine (PPA). They have the potential to increase seizure frequency. Start these medications on a low dosage to stay safe. Some safe-to-use flu drugs are Acetaminophen (Tylenol), Aspirin (for adults), and Ibuprofen. Apart from that, nasal sprays are safe to use for colds.  Depakote and Dilantin are two anti-seizure drugs that can react with the above-mentioned flu medications. Make sure to read the drug composition of both your flu and seizure medications.


How to prevent the spread of germs?

With the spread of the coronavirus and the COVID pandemic, the use of masks has become a norm. It is advisable to continue wearing masks when you’re outside of your home, especially when you’re in a crowded area. Apart from that, remember to wash your hands regularly and keep a sanitizer on you at all times. Carry your own water and avoid physical contact with people as much as you can. As they say, prevention is better than cure. So this flu season, remember to stay prepared. Read our blog on how to keep safe during the flu season.